Georgia, 2003

Hail and Damaging Wind in Georgia, March 20, 2003

March 20, 2003 · NWS CHS · 7 events in 4 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Mar 20, 9:53 AM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 9:53 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE CHARLESTON SC
953 AM EST THU MAR 20 2003

PUBLIC...WARM FRONT REMAINS INLAND ACRS MUCH OF CWA. DEWPTS RANGE
FROM ABOUT 65 TO 72. SGFNT THREAT OF SVR REMAINS AS AIRMASS IS STILL
QUITE UNSTBL. TOR WATCH HAS BEEN EXTENDED THRU 3 PM FOR ALL COUNTIES
IN CWA XCP JENKINS...SCREVEN AND ALLENDALE.

MARINE...INCREASED WINDS AND SEAS SLGTLY TO BRING THEM IN LINE WITH
CUR OBS. NO OTHER SGFNT CHGS WERE MADE.

.CHS...
GA...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     GAZ087-088>099-101>114-119>137-141-AMZ354-374
     SCA AMZ354-374.
     FLOOD WATCH GAZ087-088>099-101>114-119>137-141 TODAY AND
     TONIGHT.
SC...TORNADO WATCH UNTIL 3 PM EST FOR THE FOLLOWING ZONES
     SCZ040-042>045-047>050 AMZ330-350-352
     SCA AMZ330-350-352.
     FLOOD WATCH SCZ040-042>045-047>050 TODAY AND TONIGHT.

JH/HSA
Hazardous weather outlook, Mar 20, 3:39 AM EST, 10 hours 27 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.FLOODING...A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST SOUTH CAROLINA
AND SOUTHEAST GEORGIA.  RAINFALL IS FORECAST TO INCREASE ACROSS THE
AREA THIS MORNING...AND LASTING WELL INTO FRIDAY. RAINFALL TOTALS OF
1 TO 2 INCHES MAY FALL OVER THE WATCH AREA CREATING FLOODING
PROBLEMS FOR ALREADY SATURATED GROUNDS. REFER TO THE LATEST FLOOD
WATCH FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE...
THE EDISTO RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT DOVER...
SCARBORO AND EDEN. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.

.SEVERE THUNDERSTORMS...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.  REFER TO THE LATEST SEVERE WEATHER OUTLOOK FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FRIDAY. AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A
STRONG JET STREAM AND AN UNSTABLE ATMOSPHERE...TO CREATE CONDITIONS
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP.  REFER TO THE LATEST
DAY TWO OUTLOOK FROM THE STORM PREDICTION CENTER FOR ADDITIONAL
INFORMATION.

.RIVER FLOODING...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE
THROUGH THE PERIOD. REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
FORECASTS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

SCW

In the hours before

Local storm report, Mar 20, 8:45 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
845 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 AM    JEDBURG                   SC   1.00 INCH HAIL
03/20/03   DORCHESTER                     REPORTED BY FORT HOOD FIRE
                                          DEPT.

0830 AM    ISLE OF PALMS             SC   1.00 INCH HAIL
03/20/03   CHARLESTON

HSA
Local storm report, Mar 20, 9:42 AM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
942 AM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 AM    3 N RIDGELAND             SC   .88 INCH HAIL
03/20/03   JASPER                         REPORTED BY SPOTTERS
Special weather statement, Mar 20, 10:30 AM EST, 3 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 AM EST THU MAR 20 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN
Local storm report, Mar 20, 1:05 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
105 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    NORTH CHARLESTON          SC   FLOOD
03/20/03   CHARLESTON                     NUMEROUS ROADS FLOODED.
                                          REPORTED BY EMA.

1137 AM    ISLE OF PALMS             SC   FLOOD
03/20/03   CHARLESTON                     NUMEROUS SECONDARY ROADS
                                          FLOODED. REPORTED BY THE
                                          PUBLIC.

1155 AM    MONCKS CORNER             SC   FLOOD
03/20/03   BERKELEY                       NUMEROUS ROADS FLOODED.
                                          REPORTED BY BERKELEY
                                          WARNING POINT.

1155 AM    COLLEGE PARK              SC   FLOOD
03/20/03   BERKELEY                       NUMEROUS ROADS FLOODED.
                                          REPORTED BY BERKELEY
                                          WARNING POINT.

1155 AM    GOOSE CREEK               SC   FLOOD
03/20/03   BERKELEY                       NUMEROUS ROADS FLOODED.
                                          REPORTED BY BERKELEY
                                          WARNING POINT.

1155 AM    NORTH CHARLESTON          SC   FLOOD
03/20/03   CHARLESTON                     RIVERS AVENUE FLOODED NEAR
                                          HIGHWAY 78. REPORTED BY
                                          BERKELEY WARNING POINT.

1210 PM    CHARLESTON                SC   FLOOD
03/20/03   CHARLESTON                     VARIOUS ROADS FLOODED
                                          DOWNTOWN. REPORTED BY
                                          CHARLESTON WARNING POINT.

1210 PM    LINCOLNVILLE              SC   FLOOD
03/20/03   CHARLESTON                     HENTON DRIVE FLOODED.
                                          REPORTED BY CHARLESTON
                                          WARNING POINT.

1230 PM    SUMMERVILLE               SC   FLOOD
03/20/03   DORCHESTER                     NUMEROUS ROADS FLOODED
                                          ACROSS THE COUNTY. REPORTED
                                          BY DORCHESTER WARNING
                                          POINT.

PM
Special weather statement, Mar 20, 1:13 PM EST, 53 minutes before
GAZ114-137-201845-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
113 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND TATTNALL COUNTY
THROUGH 145 PM EST...

AT 111 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING THE ALTAMAHA RIVER 10 MILES EAST
OF BAXLEY...MOVING NORTHEAST AT 40 MPH. THESE STORMS WILL AFFECT
AREAS IN AND AROUND TISON...FIVE POINTS...NOBLE ...GLENNVILLE
...DONALD...BEARDS CREEK...MENDES AND LYNN THROUGH 145 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.

24

The radar

The Charleston,SC radar (KCLX), 111 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Liberty

When
March 20, 2:06 PM EST to 2:10 PM EST
Where
Liberty County, Allenhurst
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.783, -81.617

Thunderstorm Wind, Liberty

When
March 20, 2:06 PM EST
Where
Liberty County, Allenhurst
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.783, -81.617

Hail, Bryan

When
March 20, 2:30 PM EST
Where
Bryan County, Richmond Hill
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.933, -81.300

Hail, Long

When
March 20, 2:35 PM EST
Where
Long County, Ludowici
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -81.767

Hail, Long

When
March 20, 2:36 PM EST to 2:40 PM EST
Where
Long County, Ludowici
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -81.767

Hail, Chatham

When
March 20, 2:54 PM EST
Where
Chatham County, 1 mi S of Savannah
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.033, -81.083

Hail, Liberty

When
March 20, 4:15 PM EST
Where
Liberty County, Riceboro
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.733, -81.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347336, 5347706, 5347707, 5347708, 5347709, 5347710, 5347711.